Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 167, NWS Springfield, MO

July 11, 1998Barry County, Lawrence County, Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 11, 1998, 6:34 AM CDT for Barry County, Lawrence County, Stone County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 1998, 6:34 AM CDT (11:34 UTC)
Expired
Jul 11, 1998, 10:40 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, Lawrence County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.6
Supercell composite
18.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 111135
FFWSGF
MOC009-109-209-111540-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT SAT JUL 11 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BARRY COUNTY IN SOUTHWESTERN MISSOURI
  SOUTHERN LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI
  STONE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1040 AM CDT

* AT 0630 AM LOCAL LAW ENFORCEMENT REPORTED FLOODING IN NORTHERN STONE
  COUNTY ALONG HIGHWAY 13 BETWEEN ELSEY AND GALENA.

* RADAR INDICATED THAT ONE TO THREE INCHES OF RAIN HAD FALLEN IN
  THE WARNED AREA SINCE 300 AM. THIS RAIN HAD CAUSED FLOODING TO
  DEVELOP AT LOW WATER CROSSINGS. A LARGE AREA OF SHOWERS WILL
  CONTINUE ACROSS THE WARNED AREA THROUGH 900 AM...PRODUCING AN
  ADDITIONAL ONE HALF TO ONE INCH OF RAIN.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEJROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:15 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 11, 2:15 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT SAT JUL 11 1998

RAIN CHANCES AND TEMPERATURES ARE FORECAST PROBLEMS TODAY

REGIONAL RADARS SHOWING PLENTY OF CONVECTION THIS MORNING. FIRST
COMPLEX OVER CENTRAL MISSOURI WITH THE SECOND SOUTH OF SPRINGFIELD.
DEVELOPING COMPLEX BETWEEN WICHITA AND CHANUTE WILL MOVE INTO THE
JOPLIN AREA BY 400 AM...BUT REMAINDER OF LARGE AREA OF
PRECIPITATION OVER SOUTH CENTRAL KANSAS HAD WEAKENED SINCE MIDNIGHT
...AS INDICATED BY WARMING IR CLOUD TOPS. SURFACE ANALYSIS PLACED
BOUNDARY FROM CENTRAL OKLAHOMA ALONG THE MISSOURI/ARKANSAS BORDER.

00Z MODELS CONTINUE THE RECENT TREND OF BRINGING A SPEED SHEAR
SHORTWAVE ACROSS KANSAS THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS
SHOULD HAVE NO PROBLEM DEVELOPING AHEAD OF THIS FEATURE...AND
LIKELY POPS CURRENTLY IN THE ZONES LOOK APPROPRIATE. EXPECT THE
PRECIPITATION NOW OVER KANSAS TO AFFECT THE AREA SOUTH OF A NEVADA
TO SPRINGFIELD AND WEST PLAINS LINE BEFORE NOON...WITH A RAIN FREE
PERIOD EARLY THIS AFTERNOON BEFORE THE ATMOSPHERE RECOVERS AND WE
START ALL OVER AGAIN. ANOTHER COMPLEX IS EXPECTED TO DEVELOP
TONIGHT WITH THE REMANTS EXITING THE REGION SUNDAY MORNING. TRENDED
TOWARD THE ETA SOLUTION.

ALTHOUGH THE GROUND IS DRY IN MANY LOCATIONS THE SERIES OF
COMPLEXES WILL SATURATE THE GROUND QUICKLY AND FLASH FLOODING MAY
BECOME A PROBLEM OVER THE NEXT 24 TO 36 HOURS. WILL OPT NOT TO HAVE
A FLASH FLOOD WATCH TODAY BUT DAY SHIFT WILL HAVE TO EVALUATE THIS
AFTER TAKING INTO ACCOUNT RAINFALL AMOUNTS AND LOCATIONS OVERNIGHT.

TEMPERATURES WILL BE HIGHLY VARIABLE DUE TO THE CONVECTION.
PLENTIFUL CLOUD COVER WILL KEEP HIGHS IN THE 80S IN MOST LOCATIONS
THROUGH SUNDAY. COULD SEE A FEW 90S APPEAR IF CLEARING LASTS LONGER
THAN EXPECTED.

RECOMMENDATIONS(FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY)
SGF/JLN: SHOWERS AND THUNDERSTORMS LIKELY...MAINLY THIS MORNING.
HEAVY RAINFALL POSSIBLE. HIGH IN THE MIDDLE 80S. SOUTHEAST WIND 5
TO 10 MPH.
UNO: A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS 85 TO 90.
SOUTHEAST WIND 5 TO 10 MPH.
AIZ/VIH: A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH 80 TO 85.
EAST WIND 5 TO 10 MPH.

SGTF TE 086/070 087/070 088 08775
JLN TE 086/072 087/072 089 08774

SUTTON

In the hours before

Special weather statement, Jul 11, 4:30 AM CDT, 2 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL EDITION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CDT SAT JUL 11 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE WEATHER AND HEAVY RAIN POSSIBLE THROUGH SUNDAY MORNING...

A STORM SYSTEM OVER WESTERN KANSAS EARLY THIS MORNING WILL CONTINUE
TO MOVE EAST TODAY KEEPING THUNDERSTORMS...HEAVY RAIN AND SEVERE
WEATHER IN THE FORECAST THROUGH TONIGHT.

TWO THUNDERSTORM COMPLEXES MOVED THROUGH THE MISSOURI OZARKS AND
SOUTHEAST KANSAS FRIDAY EVENING AND EARLY THIS MORNING. THE FIRST
COMPLEX PRODUCED STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN FROM
NEVADA TO BOLIVAR AND SPRINGFIELD TO LEBANON. THE SECOND COMPLEX
MOVED ACROSS COLUMBUS KANSAS AS WELL AS JOPLIN...CARTHAGE...NEOSHO
AND MONETT THROUGH 425 AM THIS MORNING. AGAIN...40 TO 50 MPH WINDS
AND HEAVY RAIN WERE COMMON.

WHILE THERE WILL LIKELY BE A BREAK IN THE RAIN THIS
MORNING...ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED
THIS AFTERNOON AND ESPECIALLY TONIGHT AS THE UPPER LEVEL STORM SYSTEM
APPROACHES. DAMAGING WINDS OF 60 TO 70 MPH WILL BE POSSIBLE THIS
AFTERNOON AND EVENING WITH THE STRONGER STORMS...WITH ANOTHER
THUNDERSTORM COMPLEX DEVELOPING AROUND MIDNIGHT AND THE FOCUS
SHIFTING TO HEAVY RAIN.

ALTHOUGH GROUND CONDITIONS ACROSS THE REGION HAVE BEEN VERY DRY OVER
THE PAST FEW WEEKS...THE RAIN SINCE FRIDAY EVENING HAS SET THE STAGE
FOR POSSIBLE FLOODING THIS EVENING AND OVERNIGHT. AN ADDITIONAL TWO
TO FOUR INCHES OF RAIN IS POSSIBLE THROUGH SUNRISE SUNDAY...WHICH
COULD CAUSE FLOODING PROBLEMS TO DEVELOP.

PERSONS PLANNING OUTDOOR ACTIVITIES THROUGH SUNDAY...INCLUDING
CANOERS AND CAMPERS...SHOULD CONTINUE TO MONITOR THEIR FAVORITE
SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND FORECASTS.
CHOOSE YOUR CAMPSITE CAREFULLY: AVOID LOW AREAS THAT COULD FLOOD
QUICKLY. BE PREPARED TO MOVE TO HIGH GROUND SHOULD HEAVY RAINS
DEVELOP NEAR YOUR LOCATION.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THIS
EVENING. THE NEXT REGULARLY SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL
BE ISSUED AT 100 PM.

SUTTON
Special weather statement, Jul 11, 4:30 AM CDT, 2 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL EDITION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CDT SAT JUL 11 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE WEATHER AND HEAVY RAIN POSSIBLE THROUGH SUNDAY MORNING...

A STORM SYSTEM OVER WESTERN KANSAS EARLY THIS MORNING WILL CONTINUE
TO MOVE EAST TODAY KEEPING THUNDERSTORMS...HEAVY RAIN AND SEVERE
WEATHER IN THE FORECAST THROUGH TONIGHT.

TWO THUNDERSTORM COMPLEXES MOVED THROUGH THE MISSOURI OZARKS AND
SOUTHEAST KANSAS FRIDAY EVENING AND EARLY THIS MORNING. THE FIRST
COMPLEX PRODUCED STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN FROM
NEVADA TO BOLIVAR AND SPRINGFIELD TO LEBANON. THE SECOND COMPLEX
MOVED ACROSS COLUMBUS KANSAS AS WELL AS JOPLIN...CARTHAGE...NEOSHO
AND MONETT THROUGH 425 AM THIS MORNING. AGAIN...40 TO 50 MPH WINDS
AND HEAVY RAIN WERE COMMON.

WHILE THERE WILL LIKELY BE A BREAK IN THE RAIN THIS
MORNING...ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED
THIS AFTERNOON AND ESPECIALLY TONIGHT AS THE UPPER LEVEL STORM SYSTEM
APPROACHES. DAMAGING WINDS OF 60 TO 70 MPH WILL BE POSSIBLE THIS
AFTERNOON AND EVENING WITH THE STRONGER STORMS...WITH ANOTHER
THUNDERSTORM COMPLEX DEVELOPING AROUND MIDNIGHT AND THE FOCUS
SHIFTING TO HEAVY RAIN.

ALTHOUGH GROUND CONDITIONS ACROSS THE REGION HAVE BEEN VERY DRY OVER
THE PAST FEW WEEKS...THE RAIN SINCE FRIDAY EVENING HAS SET THE STAGE
FOR POSSIBLE FLOODING THIS EVENING AND OVERNIGHT. AN ADDITIONAL TWO
TO FOUR INCHES OF RAIN IS POSSIBLE THROUGH SUNRISE SUNDAY...WHICH
COULD CAUSE FLOODING PROBLEMS TO DEVELOP.

PERSONS PLANNING OUTDOOR ACTIVITIES THROUGH SUNDAY...INCLUDING
CANOERS AND CAMPERS...SHOULD CONTINUE TO MONITOR THEIR FAVORITE
SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND FORECASTS.
CHOOSE YOUR CAMPSITE CAREFULLY: AVOID LOW AREAS THAT COULD FLOOD
QUICKLY. BE PREPARED TO MOVE TO HIGH GROUND SHOULD HEAVY RAINS
DEVELOP NEAR YOUR LOCATION.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THIS
EVENING. THE NEXT REGULARLY SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL
BE ISSUED AT 100 PM.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:49 PM CDTSevere Thunderstorm WarningSGFDallas, Polk51 min
Jul 10, 10:54 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper66 min
Jul 10, 11:12 PM CDTSevere Thunderstorm WarningSGFLawrence63 min
Jul 10, 11:54 PM CDTSevere Thunderstorm WarningSGFChristian, Greene66 min
Jul 10, 11:54 PM CDTSevere Thunderstorm WarningSGFStone66 min
Jul 10, 11:59 PM CDTSevere Thunderstorm WarningSGFBarry36 min
Jul 11, 12:15 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan4 hr
Jul 11, 12:15 AM CDTFlash Flood WarningSGFLaclede, Pulaski, Texas4 hr
Jul 11, 12:15 AM CDTFlash Flood WarningSGFMiller4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.